MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA ENGINE; NRY

PENUMBRA, INC. PENUMBRA ENGINE; NRY
Model Number PMXENGN-A
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right main pulmonary artery using a lightning aspiration tubing (lighting) and a penumbra engine (engine).During the procedure, the lightning was connected to the engine and powered on.However, none of the indicator lights on the lightning unit illuminated, even though the engine had all four indicator lights illuminated and full aspiration was achieved.Therefore, the lightning was removed.Afterwards, a new lightning was connected to the engine and powered on; however, the same issue occurred.To troubleshoot, the engine was removed, and the second lightning was connected to a second engine and it was noted that the second lightning unit worked.It was reported that there were no attempts to check if the first lightning worked using the second engine; however, there was no allegation against the first lightning.It was believed to be an issue with possibly the usb port on the first engine.The procedure was completed using the same second lightning and the same second engine.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned engine confirmed a non-functioning usb port.During functional testing, the engine was powered on and was able to achieve vacuum pressure within specification and all four vacuum indicator lights illuminated.A demonstration lightning unit was connected to the engine, but no indicator lights on the lightning unit illuminated.The engine housing was opened, and the wire that connects to the type-c usb port was found to be disconnected.After reconnecting the wire, the lightning unit was connected to the engine and the indicator lights on the lighting unit illuminated.The disconnected wire likely contributed to the usb port not functioning properly.The root cause of this damage could not be determined.Penumbra engines are inspected at incoming quality control which includes a visual inspection as well as a verification of test results to ensure specifications for each output are met.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA ENGINE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11608351
Report Number3005168196-2021-00663
Device Sequence Number3086251
Product Code NRY
UDI-Device Identifier00815948020023
UDI-Public00815948020023
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K180008
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPMXENGN-A
Device Catalogue NumberPMXENGN
Device Lot NumberS10152-12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/05/2021
Supplement Date Received by Manufacturer04/16/2021
Initial Report FDA Received Date04/02/2021
Supplement Report FDA Received Date04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005